Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Raleigh, NC

April 30, 2003Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 30, 2003, 5:38 PM EDT for Orange County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 5:38 PM EDT (21:38 UTC)
Expired
Apr 30, 2003, 6:15 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS52 KRAH 302138
SVRRAH
NCC135-302215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
538 PM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EFLAND...OR ABOUT 8 MILES EAST OF
  GRAHAM...MOVING NORTHEAST AT 20 MPH. DIME SIZED HAIL IS LIKELY WITH
  THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  HILLSBOROUGH
  SCHLEY

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3607 7937 3594 7921 3618 7887 3634 7907

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:45 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 30, 1:45 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT WED APR 30 2003

TONIGHT...SURFACE ANALYSIS INDICATES A BOUNDARY LOCATED EAST TO WEST
ACROSS THE MIDDLE OF THE STATE...AND GOOD CONVERGENCE OVER THE
PIEDMONT. BEST CHANCES OF CONVECTION INTO THE EVENING WILL BE IN THE
WESTERN PIEDMONT WHERE GOES SOUNDER LI IS SHOWING THE MOST UNSTABLE
AIR (-4) AND THE FLOW IS UPSLOPE. EXPECT THAT ENOUGH ENERGY WILL BE
AVAILABLE FOR A FEW SEVERE STORMS WITH HAIL BEING THE MAIN THREAT.
VERTICAL WIND FIELD IS UNIDIRECTIONAL AND RELATIVELY LIGHT SO STORMS
WILL BE OF THE PULSE VARIETY. WEAK 850-700MB ANTICYCLONIC FLOW NEAR
THE COAST WILL LIKELY LIMIT THE EASTERN SECTIONS TO WIDELY SCATTERED
CONVECTION AT BEST.

THURSDAY...THE 850-700 RIDGE OFF THE COAST WILL EXTEND OVER THE
AREA...AND A VORT MAX WILL PASS TO OUR SOUTH. CONVECTION ASSOCIATED
WITH THE VORT TO OUR SOUTH WILL ROB OUR SOUTHERLY FLOW OF MOISTURE
AND STABILIZE THE ATMOSPHERE BY MIDLEVEL WARMING. UPPER LEVEL FLOW
IS ALSO CONFLUENT THURSDAY...AND WE WILL BE ON THE SUBSIDENCE SIDE
OF A SUBTROPICAL JET STREAK. THUS WILL KEEP POPS OUT OF THURSDAY.
GFS BRINGS THE OFFSHORE LOW CLOSE TO THE COAST THURSDAY NIGHT AND
SHOWS LIKELY POPS EAST...BUT IT APPEARS TO HAVE CONVECTIVE FEEDBACK
PROBLEMS SO PREFER THE ETA WHICH KEEPS THE LOW FARTHER EAST. WILL
ALSO LEAN TOWARD WARMER GUIDANCE TEMPS IN THE LOWER 80S...WHICH ARE
SUPPORTED BY ETA LOW LEVEL THICKNESS.

FRIDAY THROUGH SATURDAY...A COLD FRONT AND A WEAK SHORTWAVE TROUGH
WILL APPROACH FROM THE WEST...BRINGING ANOTHER CHANCE OF SHOWERS
LATE IN THE DAY AND INTO THE NIGHT. POPS WILL BE LOW HOWEVER AS THE
AMOUNT OF AVAILABLE MOISTURE MAY BE LIMITED BY THE CYCLONE OFFSHORE
AND A WESTERLY 850MB FLOW. GFS TAKES THE SURFACE FRONT THROUGH THE
AREA AROUND 12Z SATURDAY AND THE 850 TROUGH THROUGH AROUND 18Z...SO
WILL KEEP POPS IN FOR SATURDAY AND LIMIT TO THE MORNING. CURRENT
FORECAST DOES NOT MENTION THUNDER SATURDAY...AND THIS WILL BE LEFT
AS IS DUE TO LACK OF CONVINCING EVIDENCE TO CHANGE IT.

SUNDAY THROUGH WEDNESDAY...MODELS ARE COMING INTO BETTER AGREEMENT
IN PLACING A SHORTWAVE TROUGH AND SURFACE FRONT NEAR THE MOUNTAINS
EARLY TUESDAY...WHICH THE MRF BRINGS ACROSS THE AREA TUESDAY
AFTERNOON. AN INCREASINGLY SOUTHERLY FLOW WILL WARM TEMPS TO
MID/UPPER 70S ON MONDAY AND TUESDAY...AND TRANSPORT DEEPER MOISTURE
INTO THE AREA TUESDAY. A CHANCE OF SHOWERS AND TSTMS WILL BE ADDED
FOR TUESDAY. LITTLE CHANGES TO THE REST OF THE EXTENDED PERIOD.

.RAH...NONE.

DGS
Hazardous weather outlook, Apr 30, 5:30 AM EDT, 12 hours 8 minutes before
NCZ007>011-022>028-038>043-073>078-083>086-088-089-011030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
530 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

OUTSIDE OF THE DANGERS POSED BY LIGHTNING AND LOCALIZED STRONG WIND
GUSTS FROM SCATTERED THUNDERSTORMS TODAY...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Apr 30, 4:34 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
434 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    SEVEN LAKES               NC   .75 INCH HAIL
04/30/03   MOORE

0350 PM    ROBBINS                   NC   .75 INCH HAIL
04/30/03   MOORE

0434 PM    HIGH POINT                NC   .75 INCH HAIL
04/30/03   GUILFORD

JO
Special weather statement, Apr 30, 4:43 PM EDT, 55 minutes before
NCZ007-302115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT WED APR 30 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN PERSON COUNTY
THROUGH 515 PM EDT...

AT 443 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 15 MILES
WEST OF BETHEL HILL...OR NEAR HYCO LAKE...MOVING NORTHEAST AT
15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BETHEL HILL AND
HYCO LAKE.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

JO
Special weather statement, Apr 30, 4:55 PM EDT, 43 minutes before
NCZ008>011-024>028-040-041-043-302355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT WED APR 30 2003

...THUNDERSTORMS WITH HAIL MAY THREATEN THE NORTHEAST PIEDMONT AND
THE NORTHERN COASTAL PLAIN THROUGH EARLY EVENING...

THE AIR OVER THE NORTHEAST PIEDMONT AND THE NORTHERN COASTAL PLAIN
HAS BECOME UNSTABLE ENOUGH TO SUPPORT THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS THROUGH EARLY EVENING.

A FEW OF THE STORMS WILL BE CAPABLE TO PRODUCE DANGEROUS LIGHTNING
STRIKES...WIND GUSTS UP TO 35 MPH AND PEA TO DIME SIZE HAIL.  THERE
MAY BE AN ISOLATED OCCURRENCE OR TWO OF HAIL AS LARGE AS QUARTERS.

IF YOU HAVE OUTDOOR ACTIVITIES THROUGH 8 PM...BE SURE TO REMAIN
ALERT TO RAPIDLY CHANGING SKY CONDITIONS. AT THE FIRST SIGN OF
THREATENING WEATHER...HEAD INDOORS IMMEDIATELY.
Local storm report, Apr 30, 5:16 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
516 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0514 PM    MEBANE                    NC   .75 INCH HAIL
04/30/03   ALAMANCE

KK
Local storm report, Apr 30, 5:29 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
529 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    3 SW SAXAPAHAW            NC   .75 INCH HAIL
04/30/03   ALAMANCE

WSS
Local storm report, Apr 30, 5:32 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
532 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    3 SW SAXAPAHAW            NC   .75 INCH HAIL
04/30/03   ALAMANCE

0528 PM    3 SE ASHEBORO             NC   .50 INCH HAIL
04/30/03   RANDOLPH                       JUST NORTH OF THE NC
                                          ZOOLOGICAL PARK

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:01 PM EDTSevere Thunderstorm WarningRAHWilson14 min
Apr 30, 3:40 PM EDTSevere Thunderstorm WarningRAHMoore35 min
Apr 30, 4:19 PM EDTSevere Thunderstorm WarningRAHGuilford26 min
Apr 30, 5:08 PM EDTSevere Thunderstorm WarningRAHAlamance22 min
Apr 30, 5:34 PM EDTSevere Thunderstorm WarningRAHAlamance26 min
Apr 30, 6:13 PM EDTSevere Thunderstorm WarningRAHDurham32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.